Impact factor 0.175

Signa Vitae

Journal of Anaesthesia, Intensive Care and Emergency Medicine

Is adrenaline misused in anaphylaxis treatment? Experience of a large, urban Emergency Department: review of 589 cases.

Abstract

Objective. Acute allergic reactions are important causes of Emergency Department (ED) admissions. Although the current recommendations for treatment of patients with anaphylaxis are focused on the central role of adrenaline, evidence in support of this therapy is still scarce. We planned a retrospective analysis of all allergic and anaphylactic reactions managed in the ED, to assess adherence to current guidelines and clinical outcomes.

Methods. The study population consisted of all consecutive adult patients admitted to the ED with acute allergic reactions during the year 2013. Overall, the final study population consisted of 589 patients, i.e., 329 women and 260 men (55.9% vs. 44.1%, mean age 43±18 years, range 16-96 years).

Results. Fifty-six patients were diagnosed with anaphylaxis (9.5%), 75 with angioedema (12.7%), 363 with urticaria (61.7%), and 95 with urticaria-angioedema (16.1%). The triggers included drugs (21.9%), foods (15.0%), hymenoptera stings (9.9%), and chemicals (4.4%), whereas a specific cause could not be recognized in nearly half of the cases. Only 5 (8.9%) of 56 patients diagnosed with anaphylaxis received adrenaline and no death or Intensive Care Unit (ICU) admission occurred within one month from the acute allergic episode.

Conclusion. The results of our study suggest that anaphylaxis is widely undertreated with adrenaline in our local ED compared to guidelines and recommendations. Nevertheless, a favorable outcome was recorded for all patients included in the study, even when managed with second- and third-line treatments, as attested by the lack of deaths at 1 month and the very limited number of hospitalizations (3/589; 0.5%), related to comorbidities rather than to treatment failure. The strength of recommendations contained in current guidelines should hence be reconsidered.

Key words: allergy, anaphylaxis, urticaria, angioedema, adrenaline, epinephrine

Read More

Epinephrine induced cardiomyopathy in a child with anaphylaxis

Abstract

Transient cardiomyopathy is an uncommon occurrence in patients with anaphylaxis. Catecholamine induced direct toxicity is one of the proposed mechanisms. We report a case of cardiomyopathy in a child with anaphylaxis who was treated with multiple doses of epinephrine as well as a continuous infusion of epinephrine. A twenty one month old girl with egg allergy presented to our hospital with anaphylaxis, after multiple doses of epinephrine injections, developed cardiorespiratory dysfunction and required endotracheal intubation and mechanical ventilation. Work up showed depressed cardiac function, which improved with milrinone and furosemide infusions. Conclusion: Epinephrine is the treatment of choice for anaphylaxis however caution should be exercised when administering multiple doses of epinephrine. Myocardial function needs to be assessed in children with persistent hypotension after anaphylaxis and catecholamine-induced cardiomyopathy should be considered in children with anaphylaxis when severe myocardial dysfunction is present.

Key words: anaphylaxis, epinephrine, cardiomyopathy, children

Read More

© 2020. Signa Vitae. Except where otherwise noted, content on this site is licensed under a Creative Commons Attribution 4.0 International license.